Alert archive / North Carolina / Wind Advisories in 2020

Wind Advisory 11, NWS Newport/Morehead City, NC

May 8, 2020Carteret County, Dare County, Hyde County, North Carolina

NWS Newport/Morehead City, NC issued this wind advisory at May 8, 2020, 4:24 AM EDT for Carteret County, Dare County, Hyde County, North Carolina. It took effect at May 8, 2020, 3:00 PM EDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
May 8, 2020, 4:24 AM EDT (08:24 UTC)
In effect from
May 8, 2020, 3:00 PM EDT
Expired
May 9, 2020, 9:00 AM EDT
In force
18 hr
Issued by
NWS Newport/Morehead City, NC

Counties Carteret County, NC, Dare County, NC, Hyde County, NC

The radar

The Morehead City radar (KMHX), 92 km from the middle of the area, began a volume at 08:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 8.4 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2020-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2020-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2458 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

266 
WWUS72 KMHX 080824
NPWMHX

URGENT - WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
424 AM EDT Fri May 8 2020

NCZ196-204-205-082030-
/O.NEW.KMHX.WI.Y.0011.200508T1900Z-200509T1300Z/
East Carteret-Ocracoke Island-Hatteras Island-
Including the cities of Beaufort, Harkers Island, Sea Level, 
Cedar Island, Ocracoke, Rodanthe, Avon, Buxton, Frisco, 
and Hatteras Village
424 AM EDT Fri May 8 2020

...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 9 AM EDT
SATURDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...East Carteret County, and Ocracoke Island and Hatteras 
  Island.

* WHEN...From 3 PM this afternoon to 9 AM EDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NCZ203-082030-
/O.NEW.KMHX.WI.Y.0011.200509T0600Z-200509T1300Z/
Northern Outer Banks-
Including the cities of Duck, Kitty Hawk, Kill Devil Hills, 
Nags Head, and Manteo
424 AM EDT Fri May 8 2020

...WIND ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT SATURDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Northern Outer Banks.

* WHEN...From 2 AM to 9 AM EDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
230 
WWUS72 KMHX 081926
NPWMHX

URGENT - WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
326 PM EDT Fri May 8 2020

NCZ196-204-205-090730-
/O.CON.KMHX.WI.Y.0011.000000T0000Z-200509T1300Z/
East Carteret-Ocracoke Island-Hatteras Island-
Including the cities of Beaufort, Harkers Island, Sea Level, 
Cedar Island, Ocracoke, Rodanthe, Avon, Buxton, Frisco, 
and Hatteras Village
326 PM EDT Fri May 8 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT SATURDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 45 mph, 
  becoming northwest late tonight.

* WHERE...Hatteras Island and Ocracoke Island, and East Carteret 
  County.

* WHEN...Until 9 AM EDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NCZ203-090730-
/O.CON.KMHX.WI.Y.0011.200509T0600Z-200509T1300Z/
Northern Outer Banks-
Including the cities of Duck, Kitty Hawk, Kill Devil Hills, 
Nags Head, and Manteo
326 PM EDT Fri May 8 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT
SATURDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Northern Outer Banks.

* WHEN...From 2 AM to 9 AM EDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
176 
WWUS72 KMHX 090741
NPWMHX

URGENT - WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
341 AM EDT Sat May 9 2020

NCZ029-044>047-079>081-090>092-094-193>195-198-199-091945-
/O.NEW.KMHX.FR.Y.0004.200510T0600Z-200510T1200Z/
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-Inland Onslow-Coastal Onslow-
Including the cities of Williamston, Robersonville, Oak City, 
Jamesville, Greenville, Bethel, Farmville, Grifton, Grimesland, 
Plymouth, Roper, Creswell, Columbia, Gum Neck, Manns Harbor, 
Stumpy Point, East Lake, Snow Hill, Hookerton, Walstonburg, 
Washington, Chocowinity, Belhaven, Bath, Aurora, Engelhard, 
Fairfield, Ponzer, Scranton, Swanquarter, Wallace, Warsaw, 
Kenansville, Beulaville, Faison, Kinston, La Grange, Pink Hill, 
Maysville, Pollocksville, Trenton, Oriental, Bayboro, Arapahoe, 
Vandemere, Vanceboro, Ernul, Dover, Cove City, New Bern, 
River Bend, Fairfield Harbor, Havelock, Morehead City, Newport, 
Atlantic Beach, Emerald Isle, Stella, Jacksonville, Richlands, 
Half Moon, Swansboro, Sneads Ferry, and North Topsail Beach
341 AM EDT Sat May 9 2020

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT SUNDAY...

* WHAT...Temperatures between 33 and 37 will result in frost 
  formation.

* WHERE...Portions of eastern North Carolina.

* WHEN...From 2 AM to 8 AM EDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

NCZ196-204-205-091300-
/O.CON.KMHX.WI.Y.0011.000000T0000Z-200509T1300Z/
East Carteret-Ocracoke Island-Hatteras Island-
Including the cities of Beaufort, Harkers Island, Sea Level, 
Cedar Island, Ocracoke, Rodanthe, Avon, Buxton, Frisco, 
and Hatteras Village
341 AM EDT Sat May 9 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph.

* WHERE...Hatteras Island and Ocracoke Island, and East Carteret 
  County.

* WHEN...Until 9 AM EDT this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NCZ203-091300-
/O.CON.KMHX.WI.Y.0011.000000T0000Z-200509T1300Z/
Northern Outer Banks-
Including the cities of Duck, Kitty Hawk, Kill Devil Hills, 
Nags Head, and Manteo
341 AM EDT Sat May 9 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph.

* WHERE...Northern Outer Banks.

* WHEN...Until 9 AM EDT this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
217 
WWUS72 KMHX 091312
NPWMHX

URGENT - WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
912 AM EDT Sat May 9 2020

NCZ196-203>205-091415-
/O.EXP.KMHX.WI.Y.0011.000000T0000Z-200509T1300Z/
East Carteret-Northern Outer Banks-Ocracoke Island-
Hatteras Island-
Including the cities of Beaufort, Harkers Island, Sea Level, 
Cedar Island, Duck, Kitty Hawk, Kill Devil Hills, Nags Head, 
Manteo, Ocracoke, Rodanthe, Avon, Buxton, Frisco, 
and Hatteras Village
912 AM EDT Sat May 9 2020

...WIND ADVISORY HAS EXPIRED...

Winds are diminishing quickly with no further impacts for today.

$$

NCZ029-044>047-079>081-090>092-094-193>195-198-199-100115-
/O.CON.KMHX.FR.Y.0004.200510T0600Z-200510T1200Z/
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-Inland Onslow-Coastal Onslow-
Including the cities of Williamston, Robersonville, Oak City, 
Jamesville, Greenville, Bethel, Farmville, Grifton, Grimesland, 
Plymouth, Roper, Creswell, Columbia, Gum Neck, Manns Harbor, 
Stumpy Point, East Lake, Snow Hill, Hookerton, Walstonburg, 
Washington, Chocowinity, Belhaven, Bath, Aurora, Engelhard, 
Fairfield, Ponzer, Scranton, Swanquarter, Wallace, Warsaw, 
Kenansville, Beulaville, Faison, Kinston, La Grange, Pink Hill, 
Maysville, Pollocksville, Trenton, Oriental, Bayboro, Arapahoe, 
Vandemere, Vanceboro, Ernul, Dover, Cove City, New Bern, 
River Bend, Fairfield Harbor, Havelock, Morehead City, Newport, 
Atlantic Beach, Emerald Isle, Stella, Jacksonville, Richlands, 
Half Moon, Swansboro, Sneads Ferry, and North Topsail Beach
912 AM EDT Sat May 9 2020

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT
SUNDAY...

* WHAT...Temperatures between 33 and 37 will result in frost 
  formation.

* WHERE...Portions of eastern North Carolina.

* WHEN...From 2 AM to 8 AM EDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this wind advisory went out at May 7, 10:00 PM EDT, 6 hours 24 minutes earlier.

Area forecast discussion, May 7, 10:00 PM EDT, 6 hours 24 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
1000 PM EDT Thu May 7 2020

.SYNOPSIS...
High pressure will shift offshore Friday. A strong cold front
will push through Friday night with arctic high pressure
building back in from the west over the weekend. A cold front
with limited moisture is forecast to cross the area Sunday night
or early Monday followed by high pressure for Tuesday.

&&

.NEAR TERM /Overnight/...
As of 10 PM Thu...No changes needed with eve update. Temps
dropping through the 40s on their way to eventual overnight lows
of near 40 interior to 50-55 beaches.

Prev discussion... As of 7 PM Thu...High pressure centered over
the Carolinas will slowly ridge offshore overnight. Lows
tonight will be cool with readings in the 40-45 degree range
interior to low/mid 50s beaches under mo clear skies. Winds will
become light to calm tonight with ideal radiational cooling.

&&

.SHORT TERM /FRIDAY/...
As of 7 PM Thursday...High pressure will shift offshore with
winds becoming swrly and gusty by late morning. Temps will
rebound to near climo in the mid 70s most locales.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
As of 250 AM Thursday...Temperatures will be much below normal
this weekend with record low temperatures expected Saturday
night as a deep mid level trough persists across the Eastern US
for the next week or more. A strong cold front is forecast to
cross the area Fri night. 500 MB heights and 850 Temps are
forecast to be -2/-3 SD this weekend signaling an anomalously
cold pattern for NC. The CPC 6-10 day temp Outlook is also
indicating a very strong signal for a prolonged period of below
normal temperatures for at least another week. The best chance
for rain over the long term period will be Friday night with the
passage of the strong cold front.

Friday and Friday night...Temps will briefly moderate into the
low to mid 70s in the strengthening southerly flow ahead of a
strong cold front. Showers with this system are expected to hold
off until early evening. Widespread showers are expected with
the frontal passage Fri night. Temps will drop into the 40s
inland behind the front with gusty southwest winds Friday
afternoon becoming northwest early Sat.

Saturday and Sunday...High pressure with dry conditions will
build over Eastern NC over the weekend producing much below
normal temperatures with gusty winds on Sat adding a chill to
the already expected cold temperatures. Highs Sat will only be
55-60 most locations which is around 20 degrees below normal!
Sat night should see record cold with many inland locations
dropping into the mid to upper 30s with patchy, light frost
possible. Highs Sunday again will only be in the low to mid 60s.

Monday Through Wednesday...Below normal temps will continue
early next week. A cold front with limited moisture is forecast
to cross the area late Sunday night or early Monday morning.
Could see isolated showers with the front but the models are not
real excited with precipitation chances with this system. Highs
Mon warm into the low to mid 70s in the westerly downslope flow
behind the cold front. Then cooler and dry weather expected for
Tue and Wed as high pressure builds over the area. Lows Mon and
Tue nights inland will be be in the chilly 40s with highs Tue
in the 60s. Moderating temperatures into the 70s are expected
Wed as weak return flow associated with the high moving off of
the coast develops.

&&

.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
Short Term /through Friday/...
As of 7 PM Thursday...VFR SKC through the day Fri, then inc
clouds with sct showers Fri night and possible sub VFR. Winds
gusty out of the SW by late morning, up to around 20-25 kt at
times.

Long Term /Friday night through Monday/...
As of 250 AM Thursday...VFR conditions are expected most of
Fri. Showers occurring ahead of a strong cold front Fri night
could produce a brief period of sub VFR conditions. Gusty winds
are expected Fri afternoon into Sat morning with the cold
frontal passage. VFR conditions will return Sat and Sunday as
high pressure builds back over the area. A cold front with
limited moisture is forecast to cross the area late Sunday night
or early Mon morning but with only limited potential to produce
rain, not expecting any impacts to ceilings or visibilities at
this time.

&&

.MARINE...
Short Term /Through Friday/...
As of 7 PM Thursday...Wind will be increasing to 10-20 kt late
tonight, and then inc to around gale force by Fri afternoon.
Thus gale warnings in effect for the coastal waters and Pamlico
sound, with SCA remaining sounds and rivers.

Long Term /Fri night through Sunday/...
As of 250 AM Thursday...Dangerous boating conditions with Gale
Force pre and post frontal winds, and seas in excess of 10 ft
are expected Friday afternoon into Sat morning as a strong cold
front crosses the waters. As the front approaches Fri, S-SW
winds will ramp up to 25-35 kt by late afternoon and continue
Fri evening ahead of the front. Behind the front, NW winds of
25-35 kt are expected early Sat morning. Winds are then forecast
to diminish to 15-20 kt Sat afternoon as high pressure builds
over the waters. Seas will build Fri afternoon to 5-8 ft,
peaking at 8-13 ft Fri night. Seas are then forecast to subside
to 3-5 ft by early Sat evening. Winds will become SW 10-15 kt
Sunday ahead of the next cold front shifting to NW 10-15 kt
behind the front late Sunday night into Mon. Seas are forecast
to be 2-3 ft both days.

&&

.TIDES/COASTAL FLOODING...
As of 250 AM Thursday...Elevated tidal ranges will continue,
especially near inlets and along the beaches, into the weekend.
Water levels will approach minor flooding levels with the
evening high tides through Friday, and around 1 foot or less of
inundation is possible for very low lying areas near the coast.

&&

.CLIMATE...
Record Low temps for 05/10 (Sunday)

LOCATION       TEMP/YEAR
New Bern       42/1977 (KEWN ASOS)
Cape Hatteras  41/1983 (KHSE ASOS)
Greenville     37/1986 (COOP - Not KPGV AWOS)
Morehead City  42/1997 (COOP - Not KMRH ASOS)
Kinston        36/1986 (COOP - Not KISO AWOS)
Jacksonville   42/1980 (KNCA ASOS)

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement from 8 AM EDT Friday through Friday
     evening for NCZ195-196-199-204-205.
MARINE...Small Craft Advisory from noon Friday to noon EDT Saturday for
     AMZ131-136-137-230-231.
     Gale Warning from 3 PM Friday to 8 AM EDT Saturday for AMZ135-
     156-158.
     Gale Warning from 3 PM Friday to 10 AM EDT Saturday for AMZ152-
     154.
     Gale Warning from 4 PM Friday to 10 AM EDT Saturday for AMZ150.

&&

SYNOPSIS...MHX
NEAR TERM...CTC/TL
SHORT TERM...SK/CTC
LONG TERM...JME
AVIATION...JME/TL
MARINE...JME/CTC
TIDES/COASTAL FLOODING...MHX
CLIMATE...MHX
Hazardous weather outlook, May 7, 7:45 PM EDT, 8 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
745 PM EDT Thu May 7 2020

NCZ029-044>047-079>081-090>092-094-193-194-198-082345-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
745 PM EDT Thu May 7 2020

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Record breaking cold temperatures in the low to mid 30s will produce
scattered frost on Saturday night and Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-082345-
Northern Outer Banks-
745 PM EDT Thu May 7 2020

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Minor inundation of 1 foot or less is possible for very low lying
areas with this evening's high tide along the coast.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Elevated tidal ranges will occur into the weekend, with water levels
approaching minor flood stage along the coast with the evening high
tides through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-204-205-082345-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
745 PM EDT Thu May 7 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Minor inundation of 1 foot or less is possible for very low lying
areas with this evening's high tide along the coast.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Elevated tidal ranges will occur into the weekend, with water levels
approaching minor flood stage along the coast with the evening high
tides through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 5:36 AM EDTCoastal Flood AdvisoryMHXDare22 hr

Nearby

Wind Advisories in North Carolina, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.